Pennsylvania, 2002High Wind in Pennsylvania, March 9 to 10, 2002
March 9 to 10, 2002 · NWS CLE · 3 events in 3 counties and zones
A strong and very fast moving cold front raced east across northwestern Pennsylvania during the early evening hours. Damaging winds occurred along and behind this front.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $550,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and very fast moving cold front raced east across northwestern Pennsylvania during the early evening hours. Damaging winds occurred along and behind this front. A 60 mph gust was measured at the Meadville Airport (Crawford County) at 636 pm with a 55 mph gust at Erie International Airport (Erie County) at 758 pm. Many trees and power poles were downed and scattered power outages also occurred. Several dozen buildings and homes were damaged by the strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 9, 5:05 PM EST, 25 minutes earlier.
Area forecast discussion, Mar 9, 5:05 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
505 PM EST SAT MAR 9 2002
UPDATED TO ADD SEVERE THUNDERSTORM WATCH FOR EASTERN AREAS.
.CLE...
.OH...HIGH WIND WARNING THRU TNGT.
.PA...HIGH WIND WARNING THRU TNGT.
.LERI...STORM WARNING IN EFFECT.
KIELTYKA
In the hours before
Special weather statement, Mar 9, 3:26 PM EST, 2 hours 4 minutes before
OHZ003-006>011-017>020-027>031-036>038-047-092215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
326 PM EST SAT MAR 9 2002
...DAMAGING WINDS ARE EXPECTED LATE THIS AFTERNOON AND EVENING...
A LINE OF SHOWERS OVER WESTERN OHIO WILL CONTINUE TO PRODUCE
DAMAGING WINDS AS IT MOVES EAST AT 50 MPH. THIS LINE WILL MOVE AS
FAR EAST AS CLEVELAND AND WOOSTER BY 5 PM.
DURING THE PAST 30 MINUTES A 68 MPH WIND GUST WAS MEASURED IN
WESTERN LUCAS COUNTY WITH WIND GUSTS IN EXCESS OF 60 MPH IN BOTH
WOOD AND HANCOCK COUNTIES. MANY TREES AND POWER POLES HAVE BEEN
DOWNED IN THESE AREAS.
PEOPLE IN THE PATH OF THIS LINE OF SHOWERS CAN EXPECT BRIEF HEAVY
RAINS AND WIND GUSTS IN EXCESS OF 60 MPH AS THIS LINE MOVES THROUGH.
THIS IS A VERY DANGEROUS SITUATION.
KUBINA
Special weather statement, Mar 9, 4:16 PM EST, 1 hour 14 minutes before
OHZ010>013-020>022-030-031-092215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
416 PM EST SAT MAR 9 2002
...HIGH WINDS MOVING EAST AT 65 MILE PER HOUR...
HIGH WINDS WITH SPEEDS 65 TO 70 MPH ARE BEING REPORTED MOVING
ACROSS NORTHERN OHIO AT THIS TIME. THESE WINDS ARE EXPECTED TO
MOVE INTO LORAIN AND CUYAHOGA BY 430 PM...MEDINA...ASHLAND...
STARK...SUMMIT AND LAKE BY 445 PM.
STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.
WSF
Special weather statement, Mar 9, 4:40 PM EST, 50 minutes before
OHZ003-006>008-017-018-027-092330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
440 PM EST SAT MAR 9 2002
...THE SEVERE THUNDERSTORM WATCH FOR NORTHWEST OHIO HAS BEEN
CANCELED...
...HIGH WIND WARNING FOR NORTHWEST OHIO REMAINS IN EFFECT THROUGH
TONIGHT...
THE COLD FRONT THAT BROUGHT THE THREAT OF SEVERE THUNDERSTORMS HAS
MOVED EAST TO CENTRAL OHIO SO THUNDERSTORMS ARE NO LONGER EXPECTED.
STRONG WINDS WILL CONTINUE HOWEVER AND WIND GUSTS OF 60 MPH WILL
CONTINUE THROUGH THE EVENING HOURS. THE STRONG WINDS COULD BRING
DOWN ADDITIONAL TREES...TREE LIMBS...POWER LINES AND POWER POLES.
THIS IS A VERY DANGEROUS SITUATION. STAY INDOORS AWAY FROM WINDOWS.
DO NOT TOUCH DOWNED POWER LINES.
Special weather statement, Mar 9, 5:13 PM EST, 17 minutes before
OHZ014-023-033-089-PAZ001>003-100015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
513 PM EST SAT MAR 9 2002
...DAMAGING WINDS EXPECTED THIS EVENING...
...A SEVERE THUNDERSTORM WATCH FOR EXTREME NORTHEAST OHIO AND
NORTHWEST PENNSYLVANIA HAS BEEN ISSUED UNTIL 10 PM EST...
...A HIGH WIND WARNING REMAINS IN EFFECT THROUGH TONIGHT...
DAMAGING WINDS WILL OCCUR IN MANY PARTS OF EXTREME NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA THIS EVENING. WINDS WILL GUST TO
60 MPH IN MOST AREAS AND GUSTS AS HIGH AS 75 MPH ARE
POSSIBLE. TREES AND POWER LINES WILL BE DOWNED IN SOME
SECTIONS AND ISOLATED STRUCTURAL DAMAGE COULD OCCUR. SOME
LOCATIONS COULD HAVE A THUNDERSTORM.
THE DAMAGING WINDS ARE FROM A STRONG AND FAST MOVING COLD FRONT THAT
WILL CROSS THE AREA. THE STRONGEST WINDS CAN BE EXPECTED IN THE
ASHTABULA WARREN AND YOUNGSTOWN AREA BETWEEN 550 PM AND 620 PM...AND
IN ERIE EDINBORO AND MEADVILLE BETWEEN 630 PM AND 7 PM.
STRONG WINDS WILL CONTINUE OVERNIGHT.
THIS IS A DANGEROUS SITUATION. RESIDENTS OF EXTREME NORTHEAST
OHIO AND NORTHWEST PENNSYLVANIA SHOULD PREPARE FOR DAMAGING
WINDS. STAY INDOORS AWAY FROM WINDOWS. DO NOT TOUCH
DOWNED POWER LINES.
KOSARIK
Special weather statement, Mar 9, 5:21 PM EST, 9 minutes before
OHZ009-010-019-028>030-036-037-047-092250-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
521 PM EST SAT MAR 9 2002
...THE SEVERE THUNDERSTORM WATCH FOR NORTH CENTRAL OHIO HAS BEEN
CANCELLED...
...HIGH WIND WARNING FOR NORTHERN OHIO REMAINS IN EFFECT THROUGH
TONIGHT...
THE COLD FRONT THAT BROUGHT THE THREAT OF SEVERE THUNDERSTORMS HAS
MOVED EAST TO CENTRAL OHIO SO THUNDERSTORMS ARE NO LONGER EXPECTED.
STRONG WINDS WILL CONTINUE HOWEVER AND WIND GUSTS OF 60 MPH WILL
CONTINUE THROUGH THE EVENING HOURS. THE STRONG WINDS COULD BRING
DOWN ADDITIONAL TREES...TREE LIMBS...POWER LINES AND POWER POLES.
THIS IS A VERY DANGEROUS SITUATION. STAY INDOORS AWAY FROM WINDOWS.
DO NOT TOUCH DOWNED POWER LINES.
KIELTYKA
High Wind, Crawford
- When
- March 9, 5:30 PM EST to March 10, 4:00 AM EST
- Where
- Crawford forecast zone
- Measured
- 52 kt (60 mph)
- Property damage
- $150,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
High Wind, Northern Erie
- When
- March 9, 5:30 PM EST to March 10, 4:00 AM EST
- Where
- Northern Erie forecast zone
- Property damage
- $250,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
High Wind, Southern Erie
- When
- March 9, 5:30 PM EST to March 10, 4:00 AM EST
- Where
- Southern Erie forecast zone
- Property damage
- $150,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Illinois, March 9, 20024 deaths · 4 injured · $200,000 · 51 kt wind · 18 events
- High Wind in Ohio, March 9 to 10, 20022 deaths · 8 injured · $8.8 million · 55 kt wind · 28 events
- High Wind in Ohio, March 9, 20021 death · 12 injured · $971,000 · 73 kt wind · 32 events
- Blizzard in Minnesota, March 9, 20021 death · 6 injured · $55,000 · 7 events
- High Wind in Iowa, March 9, 2002$2.5 million · 54 kt wind · 51 events
- Damaging Wind in Illinois, March 9, 20021 death · 50 kt wind · 1 event
- Damaging Wind and High Wind in New York, March 9, 2002$3.2 million · 57 kt wind · 17 events
- High Wind in Michigan, March 9 to 10, 20022 injured · $780,000 · 61 kt wind · 17 events
- Damaging Winds and High Wind in Pennsylvania, March 9 to 10, 2002$415,000 · 30 events
- High Wind in Michigan, March 9, 2002$485,000 · 62 kt wind · 23 events
- Damaging Winds and High Wind in Ohio, March 9, 2002$260,000 · 22 events
- Hail and Damaging Winds in Iowa, March 9, 2002$250,000 · 70 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284861, 5284862, 5284863.